The Food and Drug Administration (FDA) on Thursday issued a warning about the serious problems associated with overdosing on the allergy medication Benadryl in response to a so-called Benadryl challenge circulating on TikTok.
The FDA cited reports of teenagers ending up in emergency rooms or dying after participating in the rumored challenge.
“We are investigating these reports and conducting a review to determine if additional cases have been reported,” the agency said in a statement.
The FDA said it had contacted TikTok and “strongly urged” it to remove videos of the “Benadryl challenge” from the highly popular video platform and to monitor for any new posts.
“Health care professionals should be aware that the ‘Benadryl Challenge’ is occurring among teens and alert their caregivers about it,” the agency said.
A TikTok spokesperson told The Hill that although they have not seen the challenge trend on the platform, they “actively remove content that violates our guidelines and block related hashtags to further discourage participation.”
The challenge, which first cropped up in May, violates the app’s community guidelines against content that encourages, promotes, or glorifies dangerous challenges that might lead to injury.
“We encourage everyone to exercise caution in their behavior whether online or off,” the spokesperson said in a statement.
An analysis done by NBC News discovered little evidence of the challenge being widespread. The platform appears to have disabled both the “Benadryl” and “BenadrylChallenge” hashtags in order to prevent copycats.
There have been a few local news reports about teens partaking in the challenge, including the reported death of a 15-year-old in Oklahoma.
Cook Children’s Health Care System in Fort Worth, Texas, said earlier this month that it treated three teenagers back in May who overdosed on Benadryl. A 14-year-old had reportedly taken 14 Benadryl pills.
“Each of these patients said they got the idea from videos on TikTok that claimed users could get high and hallucinate if they took a dozen or more of the allergy pills,” Cook Children’s said in a statement.
Benadryl is an antihistamine used to temporarily relieve symptoms due to hay fever, upper respiratory allergies, or the common cold, such as runny nose and sneezing. The FDA said it is safe and effective when used as recommended.
“Diphenhydramine is marketed under the brand-name Benadryl, store brands, and generics. It is also available in combination with pain relievers, fever reducers, and decongestants,” the agency said.
Higher doses can lead to serious heart problems, seizures, coma, or even death.
The FDA encouraged parents to store diphenhydramine and all other over-the-counter and prescription medicines away from children’s reach and sight. Anything that could be accidentally ingested by children or misused by teenagers should be locked up, according to the agency.
Updated at 8:15 a.m.